Radiation Induced Hematuria
I need information on chronic radiation induced hematuria and any treatments used to correct this?
Kenneth Blank, MD and John Han-Chih Chang, MD, Editorial Assistants for Oncolink, respond:
Dear OncoLink Reader:
Thank you for your question.
Radiation treatments can cause inflammation of normal tissue. When radiation is directed at the pelvic region (which is done for prostate and rectal cancer) the bladder will receive some of the dose. Even with the most advanced treatment plans using 3-D conformal therapy, it is impossible to completely spare the bladder because of its anatomic position next to the prostate and rectum.
One of the known side effects of irradiating the bladder is bladder wall inflammation. This may present as hematuria (blood in the urine), dysuria (pain with urination), frequency (more trips to the bathroom) and urgency.
Chronic radiation hematuria is uncommon. The inflammatory process that occurs with radiation subsides once the treatments are complete and most if not all of the symptoms subside as well. However, a small percentage of patients will continue to have chronic symptoms.
The most important step in treatment of chronic hematuria is to see a urologist to rule out other causes of hematuria. A cystoscopy - looking at the inside of the bladder with a endoscope - is normally performed as well as blood tests. If no other cause for the hematuria is discovered, treatment options include anti-inflammatory medications and "watchful waiting"; with time, the bleeding almost always subsides. Also, aspirin and other medications which inhibit clot formation may be discontinued at the advice of your physician.